Texas, 2003

Flash Flooding and Flood in Texas, October 8 to 9, 2003

October 8 to 9, 2003 · NWS MAF · 4 events in 3 counties and zones

A broad area of moderate to occasionally heavy rainfall moved across the Trans Pecos region on the 8th as a strong upper level low remained stationary over northwest Mexico, and subtropical moisture from a dissipating Pacific tropical cyclone streamed across the area. Convective development increased within the rain shield during the late afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad area of moderate to occasionally heavy rainfall moved across the Trans Pecos region on the 8th as a strong upper level low remained stationary over northwest Mexico, and subtropical moisture from a dissipating Pacific tropical cyclone streamed across the area. Convective development increased within the rain shield during the late afternoon. Heavy thunderstorm rains on top of saturated soils resulted in flash flooding across southern Pecos County. An isolated strong thunderstorm developed along the southern edge of the precipitation shield over northern Terrell County. This storm moved very slowly to the northeast, and resulted in significant flood damage to rural roads and highways. Flooding persisted across the eastern parts of Pecos County during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 8, 1:37 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 8, 1:37 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT WED OCT 8 2003

.SHORT TERM...
RAIN FOCUSED S AND E WITH IR SHOWING NEW AREA OF COOLING TOPS W
ALONG THE RIO GRANDE IN CLOSER PROXIMITY TO 60KT 3H JET. MESOETA
SHIFT BEST UPPER LEVEL DIVERGENCE EWD ACRS CWFA AS WEAK SHRTWV TROF
TO NW-N PUSHES E AND S BUT NOT EXPECTED TO PASS. AS SUCH WILL LEAVE
CHANCE POPS IN FCST AS PERIODIC SHRTWV ENERGY WITHIN SW MID/UPPER
LEVEL FLOW EXPECTED INTO THUR. RAIN COOLED AIR MAKES OVERNIGHT LOWS
DIFFICULT...BUT TEND TO FAVOR SLIGHTLY WARMER ETA MOS WITH CLOUD
COVER/HIGH DWPNTS. GENERALLY ELY SFC WINDS TO BE ON LIGHTER SIDE
OVERNIGHT PER WEAK SFC TROFFING N AND ILL DEFINED SFC LOW NRN
MEXICO.  COLUMN VERY MST AND MODERATE/BRIEF HEAVY RAIN COULD DEVELOP
AGAIN OVERNIGHT ESPECIALLY TRANS PECOS...IF SO COULD AGAIN BE LOCAL
FLOODING PROBLEMS WILL MENTION IN HWO.

&&

.LONG TERM...
A DEEP MID LEVEL CIRCULATION ASSOCIATED WITH TD NORA WILL REMAIN
ANCHORED OVER THE BAJA REGION OF CALIFORNIA OVER THE NEXT FEW
DAYS...WHILE A MID LEVEL RIDGE WILL BUILD ACROSS THE STATE OF TEXAS.
THE RESULTANT MID LEVEL SOUTHERLY FLOW WILL CONTINUE TO TRANSPORT
ABUNDANT SUBTROPICAL MOISTURE UP THROUGH THE MAINLY THE CENTRAL AND
SOUTHERN PARTS OF THE CWA.

RAIN CHANCES SHOULD REMAIN HIGHEST ACROSS THE DAVIS MOUNTAINS/BIG
BEND AREA AND ALONG THE LOWER TRANS PECOS THURSDAY AS WEAK SHORTWAVES
COMBINE WITH THE COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE. A WEAK
FRONTAL BOUNDARY WILL MAKE ITS WAY SOUTH INTO THE NORTHERN PERMIAN
BASIN AND SOUTHEAST NEW MEXICO LATE THURSDAY AFTERNOON...PROVIDING
LITTLE MORE THAN A SHIFT IN THE WINDS. THE MID LEVEL RIDGE WILL
BUILD A LITTLE FURTHER WEST ON FRIDAY. SLIGHT POPS WILL REMAIN
WARRANTED OVER THE AREA HOWEVER AS SUBTROPICAL MOISTURE CONTINUES
TO FLOW INTO THE AREA FROM THE SOUTHWEST.

THE 12Z GFS RUN SHOWS THE LOW TRACKING NORTHWEST UP THE BAJA REGION
TOWARDS SOUTHERN CALIFORNIA THIS WEEKEND AND THE MID LEVEL RIDGE
BECOMING BETTER ESTABLISHED OVER SOUTH TEXAS. ANOTHER FRONT WILL
SLIDE SOUTH INTO THE AREA LATE SATURDAY...BRINGING SLIGHTLY COOLER
TEMPERATURES SUNDAY. TEMPERATURES WILL MODIFY SLIGHTLY ON MONDAY
BEFORE ANOTHER COLD FRONT AFFECTS THE AREA TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 66 79 62 81 / 50 40 20 20
CNM 61 83 59 84 / 40 20 20 20
MRF 57 74 58 75 / 50 50 30 20
FST 65 78 63 81 / 50 50 20 20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

49/21
Hazardous weather outlook, Oct 8, 1:13 PM CST, 4 hours 21 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED RAINS ARE EXPECTED OVERNIGHT WITH THE SOIL MOISTURE
REMAINING HIGH ACROSS MUCH OF THE OUTLOOK AREA. AS SUCH POTENTIAL
EXISTS FOR LOCAL FLOODING...ESPECIALLY ACROSS THE TRANS PECOS
INCLUDING SOUTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Oct 8, 4:20 PM CST, 1 hour 14 minutes before
NMZ029-033-034-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED OCT 8 2003

...REPORTS OF FUNNEL CLOUD IN LEA COUNTY...

AT 354 PM MDT...THE NATIONAL WEATHER SERVICE IN MIDLAND RECEIVED
REPORTS A FUNNEL CLOUD OR PERHAPS A BRIEF TORNADO 30 MILES WEST OF
HOBBS NEAR U.S. HIGHWAY 180. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATES NON-SEVERE THUNDERSTORMS IN THE AREA...ALONG A LINE FROM
HALFWAY...TO MCDONALD. WEAK INSTABILITY...AND LIMITED WIND SHEAR
SHOULD GENERALLY PRECLUDE TORNADO DEVELOPMENT THIS AFTERNOON.
HOWEVER...GIVEN THE MOIST ENVIRONMENT...ADDITIONAL FUNNEL CLOUDS
WILL BE POSSIBLE ACROSS CENTRAL AND NORTHERN LEA COUNTY THROUGH
SUNSET. IN THE UNLIKELY EVENT A FUNNEL CLOUD BRIEFLY CONTACTS
THE GROUND AND BECOMES A TORNADO IN LEA COUNTY THIS AFTERNOON...IT
SHOULD BE WEAK AND SHORT LIVED. PERSONS IN THE AREA SHOULD REMAIN
ALERT AND BE PREPARED TO SEEK SHELTER INDOORS IF A FUNNEL CLOUD IS
OBSERVED.

AKL

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Pecos

When
October 8, 5:34 PM CST to 7:30 PM CST
Where
Pecos County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Local authorities reported high water flowing across several highways in southern Pecos County as a result of flash flooding. U.S. Highways 67, 385, and 285 were all inundated by high water. A motorist driving through high water covering Highway 285 approximately 19 miles southeast of Fort Stockton was almost swept off the road as the flowing flood waters moved her vehicle.

Flood, Pecos

When
October 8, 8:00 PM CST to October 9, 7:00 AM CST
Where
Pecos forecast zone
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Rural roadways and rangeland across eastern Pecos County were flooded by heavy rains late on the 8th, and remained inundated through early morning on the 9th. Oil tank battery locations near Iraan were flooded. The Pecos River flooded and resulted in high water which approached Highway 349 near Sheffield. In addition, Four Mile Draw flooded and covered Highway 349 four miles north of Sheffield.

Flash Flood, Reagan

When
October 8, 8:20 PM CST to 10:00 PM CST
Where
Reagan County, Big Lake
Reported by
LAW ENFORCEMENT
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Flash flooding resulted in the intersection of Highways 67 and 137 being closed due to high water.

Flash Flood, Terrell

When
October 9, 2:40 AM CST to 7:00 AM CST
Where
Terrell County, 39 mi NNE of Dryden
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

A stretch of Farm to Market Road 2400 approximately 500 feet long was washed out near that highway's intersection with Highway 349.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337174, 5337177, 5337175, 5337176.